Ohio, 2015Flash Flooding and Damaging Winds in Ohio, June 23, 2015
June 23, 2015 · NWS CLE · 7 events in 4 counties and zones
In the early morning hours of June 23, a cluster of thunderstorms developed over Lake Erie. These storms moved ashore off of Lake Erie around 4am with extensive tree damage to the immediate lake shore counties around the Cleveland metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.5 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early morning hours of June 23, a cluster of thunderstorms developed over Lake Erie. These storms moved ashore off of Lake Erie around 4am with extensive tree damage to the immediate lake shore counties around the Cleveland metro area. Damage was reported in Avon Lake and Madison. The ASOS at Burke Lakefront Airport also reported a wind gust of 52 mph. Shortly thereafter, a residual line of thunderstorms moved across Lake Erie onto the lakeshore. This line of storms had produced damage in Michigan, including several tornadoes. The area impacted from the first round of thunderstorms from Avon Point to Geneva was also impacted by this next round. Eastlake had the worst damage from these storms as over 30 large trees were knocked down with several trees landing on homes, businesses, and vehicles. The three rounds of thunderstorms caused flooding issues in Avon Lake and Bay Village, west of Cleveland. Many basements flooded in these towns and some roads were closed due to high water. Many of these communities had 2 inches of rain in 2 to 3 hours.
Heavy rainfall of 1.5 to 2.5 inches of rain fell across mainly central Mahoning County during the morning of June 23rd. Lowellville received significant damage to McGill Street between Walnut and Wood Streets with the road considered to be a total loss. The drainage system could not handle the flow of water and caused the road to buckle in several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 23, 2:10 AM EST, 50 minutes earlier.
Area forecast discussion, Jun 23, 2:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
310 AM EDT TUE JUN 23 2015
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE LOCAL AREA THIS
MORNING. HIGH PRESSURE WILL SLIDE ACROSS THE GREAT LAKES LATE
TODAY INTO WEDNESDAY. A WARM FRONT WITH A WAVE OF LOW PRESSURE
WILL MOVE EAST ACROSS THE AREA ON THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A LINE OF STORMS CONTINUES TO APPROACH THE AREA FROM THE NW. THIS
LINE WILL MOVE ONSHORE THE NEXT HOUR OR SO. STILL MONITORING THIS
LINE FOR SEVERE WEATHER. 88D SHOWING PRETTY STRONG OUTFLOW FROM
THE STORMS. LIGHTNING ACTIVITY HAS SLIGHTLY DIMINISHED THE PAST
FEW MINUTES. HOPEFULLY THIS MEANS THE LINE HAS FINALLY BEGUN TO
WEAKEN. WILL STAY WITH HIGH POPS THROUGH DAYBREAK AND THEN TAPER
OFF PRECIP CHANCES FROM NW TO SE THIS MORNING. THE COLD FRONT
SHOULD BE SOUTH OF THE AREA BY MIDDAY. SOME OF THE
GUIDANCE...ESPECIALLY THE NAM REDEVELOP STORMS OVER THE SE END OF
THE AREA THIS AFTERNOON. THE PREVIOUS FORECAST HAD DRY WEATHER ALL
AREAS BY MIDDAY BUT HAVE DECIDED TO KEEP A VERY SMALL MENTION IN
THE SE THROUGH MID AFTERNOON OF SO. ELSEWHERE...EXPECT SKIES TO
GRADUALLY BECOME SUNNY. DEWPOINTS WILL DROP A GOOD 10 DEGREES BY
LATE AFTERNOON. HAVE STAYED CLOSE TO GUIDANCE TEMPS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE WEATHER WILL BE QUIET BY THIS EVENING WITH PLEASANT WEATHER
THEN EXPECTED THROUGH WEDNESDAY EVENING. HIGH PRESSURE WILL PASS
THROUGH THE REGION WITH NORTHERLY FLOW FOR A TIME. THIS WILL USHER
SOMEWHAT DRIER AIR BACK INTO THE REGION WITH SURFACE DEWPOINTS
DIPPING INTO THE LOWER 50S AND MAYBE EVEN THE UPPER 40S. TEMPS
TONIGHT AND WEDNESDAY WILL BE SEASONABLE AND RATHER PLEASANT AS
COMPARED TO THE PAST WEEK. MODELS STILL HAVE SOME DIFFERENCES WITH
THE WARM FRONT SET TO RETURN FOR WEDNESDAY AND THURSDAY. THE WARM
FRONT MAY BE A LITTLE SLOWER TO ARRIVE THAN PREVIOUSLY THOUGHT AND
CONFIDENT THE FIRST HALF OF WEDNESDAY NIGHT WILL BE DRY. WILL
STILL NEED HIGH POPS FOR THURSDAY AS THE FRONT WILL BE OVERHEAD.
SOME TRAINING STORMS AND LOCALLY HEAVY RAINFALL COULD OCCUR. RIGHT
NOW EXPECT MOST AREAS TO SEE BETWEEN A HALF INCH AND INCH OF
RAINFALL. DEPENDING ON WHICH MODEL YOU BELIEVE...THINGS WILL DRY
OUT FROM THE NORTH ON THURSDAY NIGHT. THE ECMWF CONTINUES TO BE
THE MOST AGGRESSIVE WITH THIS DRYING AS IT PUSHES THE SURFACE
BOUNDARY WELL TO THE SOUTH. NOT COMFORTABLE WITH REMOVING POPS BUT
HAVE LOWERED TO THE CHANCE CATEGORY BY 06Z FRIDAY. HAVE USED A
BLEND OF GUIDANCE TEMPS FOR THE PERIOD.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
SHORT DISCUSSION TODAY AS POSSIBLE SEVERE WEATHER ABOUT TO AFFECT
THE LOCAL AREA THIS MORNING.
UPPER LEVEL TROUGHINESS WILL DEEPEN WITH TIME THROUGH THE FORECAST
PERIOD AS WEST COAST RIDGE AMPLIFIES DURING THE SAME PERIOD. THIS
WILL CAUSE A SERIES OF LOW PRESSURES TO DEVELOP AND MOVE EAST ACROSS
THE OHIO VALLEY THROUGH THE PERIOD. SOME DRIER AIR WILL BEGIN TO
MOVE INTO THE REGION ON SUNDAY AS LOWS PULL OUT TO THE EAST ALLOWING
HIGH PRESSURE TO BUILD IN FROM THE WEST. A COLD FRONT IS PROGGED TO
MOVE SOUTHEAST TOWARD THE AREA ON MONDAY BRINGING WITH IT ANOTHER
CHANCE FOR SHOWERS AND THUNDERSTORMS. OTHERWISE...FORECAST AREA WILL
EXPERIENCE A SLIGHT COOL DOWN THROUGH THE PERIOD WITH SOME WARMING
BY THE LATTER HALF OF THE WEEKEND.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SECOND ROUND OF SHOWERS AND THUNDERSTORMS HAS BEEN CONFINED TO
SOUTHERN MI. SOME OF THIS ACTIVITY MAY SNEAK INTO THE TOL AREA
AROUND 08Z...BUT EXPECT IT TO BE IN A WEAKENED STATE. THEN COLD
FRONT WILL BEGIN ITS PUSH ACROSS THE FORECAST AREA WITH ADDITIONAL
SHOWERS AND THUNDERSTORMS. EXPECT MVFR VIS AND CIGS TO DEVELOP
BRIEFLY BEFORE SUNRISE AT TERMINALS THAT SEE RAIN. CONDITIONS WILL
QUICKLY IMPROVE TO VFR BY MID MORNING AS DRY AIR FILTERS IN BEHIND
THE FRONT.
OUTLOOK...NON VFR LIKELY THU AND EARLY FRI IN SHOWERS AND
THUNDERSTORMS.
&&
.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT INTO EARLY TUESDAY
AFTERNOON AS WINDS SHIFT TO THE NORTHWEST BEHIND A COLD FRONT. WINDS
MAY DROP OFF A LITTLE FASTER ON THE WESTERN BASIN AND MAY BE ABLE TO
CANCEL THE SMALL CRAFT ADVISORY BY MID-MORNING IF WINDS REMAIN BELOW
20 KNOTS. WANTING TO SEE HOW WINDS RESPOND TO THE APPROACHING COLD
FRONT BEFORE ADJUSTING THE EXPIRATION TIMES. WINDS AND WAVES WILL BE
HIGHER ON THE EAST END OF THE LAKE AND THE ADVISORY WILL NEED TO
REMAIN IN EFFECT INTO THE AFTERNOON.
WINDS WILL DECREASE THROUGHOUT THE DAY ON TUESDAY AS HIGH PRESSURE
EXPANDS EASTWARD ACROSS THE GREAT LAKES REGION. THE HIGH WILL REMAIN
OVERHEAD THROUGH WEDNESDAY WITH GENERALLY LIGHT WIND AND WAVE
CONDITIONS. SOME INCREASE IN WINDS CAN BE EXPECTED AS THE NEXT LOW
PRESSURE SYSTEM TRACKS THROUGH THE LOWER GREAT LAKES.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
LEZ142>149.
&&
SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...LOMBARDY
AVIATION...MAYERS
MARINE...LOMBARDYHazardous weather outlook, Jun 23, 2:50 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
350 AM EDT TUE JUN 23 2015
LEZ061-142>145-162>169-OHZ003-006>010-017>023-027>033-036>038-047-
240800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
350 AM EDT TUE JUN 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ146>149-OHZ011>014-089-PAZ001>003-240800-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-CUYAHOGA-LAKE-
GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
350 AM EDT TUE JUN 23 2015
...SEVERE THUNDERSTORM WATCH 339 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Lake
- When
- June 23, 3:00 AM EST
- Where
- Lake County, Madison
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- State Official
- Coordinates
- 41.770, -81.050
County Dispatch reported numerous trees and power lines down in Madison.
Thunderstorm Wind, Lorain
- When
- June 23, 3:10 AM EST
- Where
- Lorain County, 2.07 mi S of Avon Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -82.020
Trained weather spotters and law enforcement reported several trees down in Avon Lake, including Redwood Boulevard, Lade Road, and Edge Road.
Thunderstorm Wind, Lorain
- When
- June 23, 4:28 AM EST
- Where
- Lorain County, Avon Lake
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $70,000
- Reported by
- County Official
- Coordinates
- 41.520, -82.020
The Avon Lake Mayor reported that the power plant sustained roof damage and recorded a wind gust to 78 mph. Trained weather spotters and law enforcement also reported several trees down in Avon Lake, including Redwood Boulevard, Lade Road, and Edge Road. Numerous residents lost power.
Thunderstorm Wind, Lake
- When
- June 23, 4:42 AM EST to 4:46 AM EST
- Where
- Lake County, 1.24 mi SE of Lake Line
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.660, -81.430
The Eastlake Fire Department reported 32 large trees down across the city|Several of these trees caused damage to homes and vehicles. Most trees were snapped above the base. Numerous power lines were also brought down.
Thunderstorm Wind, Cuyahoga
- When
- June 23, 4:45 AM EST to 4:55 AM EST
- Where
- Cuyahoga County, 1.7 mi WSW of Cleveland to 1.12 mi E of (Bkl)cleveland Lakef
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $64,000
- Reported by
- Broadcast Media
- Coordinates
- 41.460, -81.780
Broadcast media posted a photo on social media of a large tree that fell on a house on the west side of Cleveland. The time was radar estimated. The media also reported 25,000 residents within the metropolitan Cleveland area lost power. One Giant Eagle grocery store had to throw out all of their refrigerated items after losing power. Tree limbs were also reported down on Martin Luther King Boulevard.
Flash Flood, Lorain
- When
- June 23, 5:00 AM EST to 8:00 AM EST
- Where
- Lorain County, Avon Lake to 2.25 mi ENE of Avon Bosworth Arpt
- Cause
- Heavy Rain
- Property damage
- $4.0 million
- Reported by
- 911 Call Center
- Coordinates
- 41.520, -82.020
A series of thunderstorms rolled in off Lake Erie during the early morning hours of June 23. Between 5 am and 6 am three separate storms hit northeast Lorain and northwest Cuyahoga Counties with heavy rain and strong winds. The radar estimates rainfall amounts of around 2.5 to 3 inches in a little less than two hours. The rainfall rates spiked to over 5 inches per hour during the height of the storm dropping 2.5 inches in 30 minutes. This intense rainfall overwhelmed storm drainage systems resulting in widespread basement flooding which started before widespread power outages. Some homes on Lake Road had up to five feet of water in their basements. Bay Village received between 2.8 to 3.5 of rain during about a two hour time period which resulted in over 400 homes with basement flooding. The heavy rain fell on ground that was already saturated which exasperated the flooding conditions. The Water Treatment Plant was forced to dump untreated sewage directly into Lake Erie in order alleviate flooding into residences. Interstate 90 in Rocky River was closed in both directions due to flooding and standing water. There were no official rain gauges located in the band of heaviest rainfall. The nearby gauges at Westlake and Sheffield Lake reported 1.80 and 1.90 respectively.
Flash Flood, Mahoning
- When
- June 23, 11:00 AM EST to 12:30 PM EST
- Where
- Mahoning County, Boardman to 0.68 mi SE of Lowellville
- Cause
- Heavy Rain
- Property damage
- $2.2 million
- Reported by
- County Official
- Coordinates
- 41.030, -80.680
Heavy rainfall of 1.5 to 2.5 inches of rain fell across mainly central Mahoning County during the morning of June 23rd. Lowellville received significant damage to McGill Street between Walnut and Wood Streets with the road considered to be a total loss. The drainage system could not handle the flow of water and caused the road to buckle in several locations. Several streets were flooded in Lowellville, Struthers, and Boardman. Numerous retention ponds, back yards, and basements were also flooded. The Yellow Creek in Struthers overflowed it's banks. In Poland Township the Canterbury Creek also flooded some 13 homes on their first floor. An unofficial rain gauge in the area recorded near 5 inches of rainfall from the event. Another housing development prone to flooding saw 100 homes inundated with water up to the electric boxes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Alabama, June 23, 20152 deaths · $5,000 · 1.75 in hail · 4 events
- Flash Flooding and Flooding in Iowa, June 23 to 25, 2015$4.7 million · 3.5 in hail · 156 events
- Hail and Damaging Winds in Maryland, June 23, 20151 death · $80,000 · 4 in hail · 71 events
- Hail and Damaging Winds in Pennsylvania, June 23, 20151 death · 4 injured · $77,000 · 1 in hail · 34 events
- Damaging Winds and Lightning Strike in New Jersey, June 23, 20156 injured · $32 million · 74 kt wind · 49 events
- Heat in New Jersey, June 23, 201530 injured · 7 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 23, 20155 injured · $5.1 million · 74 kt wind · 36 events
- Flood in Texas, June 23, 20151 death · 1 event
- Flash Flooding and Flood in Pennsylvania, June 23, 2015$228,000 · 50 kt wind · 41 events
- Hail and Heavy Rain in Nebraska, June 23, 2015$990,000 · 2 in hail · 10 events
- Damaging Winds in New York, June 23, 2015$315,000 · 50 kt wind · 30 events
- Tornadoes and Hail in Massachusetts, June 23, 2015$294,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591873, 591878, 591888, 591879, 591881, 591964, 591968.